Join 3,497 readers in helping fund MetaFilter (Hide)


Most of my allergies are of the sneezing variety...
May 30, 2010 12:42 AM   Subscribe

Doctors, pharmacists, and other medical professionals: is this a drug allergy, or am I needlessly worrying?

On Thursday, May 20th, I was prescribed Voltaren (Diclofenac Sodium), 50 mg, 3x a day to reduce inflammation in my knee. This prescription lasted 7 days.

On Tuesday, May 25th, I noticed the beginning of a rash on my right (injured) knee. By Wednesday morning, it had evolved into a full rash on the inside of my right knee. On Thursday, it had spread to the outside of my knee (ergo, entire knee is rash covered). I started taking Reactine (Cetirizine) 10 mg a day, and applied copious amounts of Betaderm (Betamethasone Valerate 0.1%) cream.

Thursday morning (May 27th), my Voltaren prescription ended. I saw a different doctor for my knee (also because at that point, other than the rash, it was swollen and hot to the touch--apparently I aggravated it somehow), who prescribed me Celebrex (Celecoxib) 200 mg, 1x a day. I began taking Celebrex on Thursday afternoon.

Important: the rash began before I started Celebrex, in case I didn't make it clear.

I have been taking Celebrex and Reactine on schedule since, while still using Betaderm cream. I have not used any lotions or whatnot on my leg and in fact, the only thing touching my leg nowadays are ice packs for said knee. Food-wise, I haven't eaten anything I haven't eaten a million times before, so I don't think it's that.

The rash on the right knee proper has began fading a little. However, the rash is spreading and has spreaded to my right thigh and started to scatter to my left thigh, although the left thigh has not started itching. Since my left leg is completely healthy and thus I haven't done anything to it (creams, lotions, medications, anything) I don't think this rash is the result of my direct actions.

I have sought medical advice--both the doctor who prescribed me Voltaren and the doctor that prescribed me Celebrex don't work on the weekend, and thus I went to a walk-in clinic this morning. That doctor basically said "it's localized, don't worry, I don't think either medication is causing it, keep eating your medications, using the cream, used cool compresses and eat Reactine" and sent me on my way. (He didn't do any diagnostics like blood pressure or anything. Was he supposed to?)

Anyway, I wouldn't worry...except that the rash doesn't seem to be getting better. It started before I started taking Celebrex, so I was wondering if I may be allergic to Voltaren (and the timeframe would match the ~1 week time for drug allergies)...but, if so, since I stopped taking Voltaren on Thursday morning (May 27th), why am I still having a rash??

(Rash = pink patches, sometimes raised wheals, with the more severe ones having red dots in the centre.)

I am not suffering any other medical symptoms other than the rash, as far as I can tell. I am also on birth control (Yasmin), although I've been on that for months and haven't had side effects past the initial acclimation period.

Am I suffering a drug allergy? To which drug, if any? I'll probably call the doc that prescribed me Celebrex on Monday (assuming he works Monday, I'm not sure; he's part of a larger clinic), but I'd like the Hive's opinions.

Thanks.
posted by Hakaisha to Health & Fitness (5 answers total)
 
To clarify: the rash on the right knee proper (where it initially flared up) has been improving and fading. But my concern is that although it's fading there, it still seems to be spreading, albeit at a slower pace than its explosive entrance between Tuesday-Thursday (May 20-22). The scattering of pink on my left (healthy!) thigh/leg is fainter and although visible, it's not starkly visible unless I'm in the shower where these things tend to show up more strongly.

Thanks again, all.
posted by Hakaisha at 12:47 AM on May 30, 2010


Not a medical professional. Did recently have a drug allergy (Sulfa) with nasty rash. Started to develop after about 2 weeks of various IV and oral administration and started on my chest. Here's what the doctor and the dermatologist said... it takes at least as long to go away as it did to start, and it will migrate from core to extremities. After stopping the drugs, it got worse for a few more days, then started to spread out my arms and down my abdomen. A week later my torso was back to normal, my thighs had the rash. I took three weeks to migrate its way all the way down to my toes. Pretty much like you describe, old patches fade, new ones start but not as strong. They also had the "it's gonna itch, but not going to kill you" attitude. Seems like you're keeping a good eye on it and it's going away, it'll probably move a bit and take a few more days to run it's course.
posted by zengargoyle at 1:51 AM on May 30, 2010


Go to a dermatologist.
posted by yarly at 2:53 AM on May 30, 2010


My youngest had an allergic reaction to some antibiotics. His reaction wasn't much like the one you describe. His started on his trunk, across his chest and stomach and then spread to his arms and legs. The rash started out looking like little raised red spots (I was scared that he somehow got measles) the spots got bigger as they spread, and the edges were uneven instead of being perfectly round. They were welted looking.

The rash didn't seem to be bothering my little guy, he wasn't itching anything. As soon as the doctor took one look at him he said it was an allergic reaction. I was told to stop the medicine and to give him Benadryl. The rash started fading within a few hours of the Benadryl and was gone in just a few days.

I took a picture of him while he was covered in the rash, if you want to see it memail me and I'll send you a link.
posted by TooFewShoes at 9:05 AM on May 30, 2010


I'm just a lowly medical student, but I can tell you that most drug reactions that manifest themselves as a rash start on the trunk an move outward - if they move at all. Be sure to stay in close contact with your physician. If the rash continues to spread s/he should know about it - even if it isn't related to your medications. If it concerns you when you go back, ask the doctor his/her opinion on a scraping or biopsy. Part of the job of your physician is to alleviate your concerns - be persistent in showing your concern.

If you're concerned that it is a drug reaction, you might consider visiting the pharmacist who filled your prescription and ask him/her to take a look.

I'm not sure what type of doctor prescribed the anti-inflammatory to begin with, but if it wasn't your primary care provider (pcp), then go see your pcp for his/her advice on the rash.
posted by stuboo at 9:40 AM on May 30, 2010


« Older I need something like MySticki...   |  What kind of work is out there... Newer »
This thread is closed to new comments.